Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 123, NWS Denver/Boulder, CO

July 30, 20046 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 30, 2004, 4:18 PM MDT for 6 counties in Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 4:18 PM MDT (22:18 UTC)
Expired
Jul 30, 2004, 4:45 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Jefferson County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 51 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 302218
SVRBOU
COC001-013-014-031-059-123-302255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
415 PM MDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO
  BROOMFIELD COUNTY IN NORTHEAST COLORADO
  CENTRAL DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF WESTERN DENVER
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
  EXTREME SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF BROOMFIELD...OR ABOUT 16 MILES 
  NORTHWEST OF DENVER...MOVING EAST AT 20 MPH.

* A SEVERE THUNDERSTORMS WAS ALSO LOCATED NEAR EVERGREEN IN CENTRAL
  JEFFERSON COUNTY...OR ABOUT 22 MILES WEST OF DENVER.   

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARVADA...
NORTHEASTERN BOULDER...BROOMFIELD...SOUTHWESTERN COMMERCE CITY...
WESTERN DENVER...GOLDEN...LAKEWOOD...NORTHGLENN...THORNTON...
WESTMINSTER...WHEAT RIDGE...ERIE...FEDERAL HEIGHTS...LAFAYETTE...
LOUISVILLE...MORRISON...RED ROCKS PARK...ROCKY FLATS AND SUPERIOR.

AT 410 PM MDT...A WEATHER SPOTTER IN EVERGREEN REPORTED A 
THUNDERSTORM WIND GUST OF 60 MPH. 

STRONG AND DAMAGING WINDS ARE LIKELY FROM THESE STORMS. TAKE COVER 
IN A STURDY STRUCTURE UNTIL THESE STORMS PASS.

LAT...LON 4010 10529 3962 10522 3968 10492 4002 10487
      4006 10508

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:15 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 30, 3:15 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT FRI JUL 30 2004

.SHORT TERM DISCUSSION...CURRENT RADAR DATA SHOWS ISOLATED
THUNDERSTORMS MOVING SOUTHEASTWARD ACROSS THE ALPINE AREAS AND
PALMER RIDGE.  THERE IS A PRETTY DECENT BOUNDARY MOVING NORTHWARD
INTO THE SOUTHERN DENVER METRO AREA.  SURFACE DATA SHOWS THE DEW
POINTS IN THE MID 30S TO UPPER 40S RANGE ACROSS THE PLAINS AND
FALLING.  THE CAPES HAVE DROPPED OFF QUITE A BIT ON THE LAPSE AND
ACARS DATA.  THE STORMS ARE HAVING TROUBLE SURVIVING OUT ON THE
PLAINS.  THEY AREA HOLDING TOGETHER BETTER ALONG THE PALMER RIDGE.
THE STEERING LEVEL FLOW IS PRETTY STIFF OUT OF THE NORTHWEST
ACCORDING TO THE PROFILERS.  GRIDS ARE SHOWING THE NORTHWESTERLY
FLOW ALOFT TO CONTINUE INTO EARLY SATURDAY...BEFORE BECOMING DUE
WESTERLY BY AFTERNOON.  THE UPPER RIDGE CENTER IS PROGGED OVER NORTH
CENTRAL NEW MEXICO BY SATURDAY AFTERNOON.  THE DIV-Q GRIDS SHOW WEAK
SUBSIDENCE ACROSS THE FORECAST AREA FOR THE FIRST TWO PERIODS.
CROSS SECTIONS SHOW SOME MID AND UPPER LEVEL MOISTURE THIS EVENING
...LESS FOR SATURDAY AFTERNOON.  GRIDS SHOW POOR BOUNDARY LAYER
MOISTURE FOR THE FIRST TWO PERIODS.  THE THETA-E AXIS IS WAY EAST
INTO KANSAS BY SATURDAY AFTERNOON.  CAPES ARE PRETTY LOW OVER ALL
THE FORECAST AREA ON SATURDAY.  CROSS SECTIONS SHOW BETTER POTENTIAL
INSTABILITY THIS EVENING...THEN SATURDAY AFTERNOON...HOWEVER LAPSE
RATES ARE A BIT STEEPER SATURDAY.  WILL KEEP POPS IN THE 10-20%
RANGE THIS EVENING...THEN A SLIGHT DECREASE FOR SATURDAY LATE DAY.
LITTLE CHANGE FROM CURRENT THINKING.  FOR TEMPERATURES...GRIDS SHOW
READINGS TO BE ABOUT 3-5 C WARMER FOR SATURDAYS HIGHS THEN THE
CURRENT READINGS.

.LONG TERM DISCUSSION...UPPER RIDGE WILL REMAIN CENTERED OVER NEW
MEXICO THROUGH NEXT FRIDAY.  DONT EXPECT MUCH CHANGE IN THE OVERALL
WEATHER AS WARM MID LEVEL TEMPS WILL KEEP CONVECTION AT BAY.  THERE
ARE SOME HINTS THAT MONSOONAL MOISTURE WILL BUBBLE UP UNDER THE
RIDGE...WITH 700-500 MB TRAJECTORIES COMING OUT OF MEXICO WHERE
DAILY ROUNDS OF CONVECTION CONTINUE.  THE MAIN THRUST OF THIS
MOISTURE WILL PROBABLY IN THE LATE MONDAY TO TUESDAY TIME FRAME.
WILL EXTEND POPS A LITTLE FARTHER EAST THAN NORMAL FOR TUESDAY.
OTHERWISE...GOING 10-20 PERCENT POPS FOR LOCATIONS IN/NEAR THE
MOUNTAINS LOOKS GOOD THROUGH THE NEXT 7 DAYS.

TEMPERATURES ON THE PLAINS WILL GET WELL INTO THE 90S AS 700 MB
TEMPS RISE TO 17-18C.  SEE LITTLE IN THE WAY OF FRONTS...ALTHOUGH
ONE COULD ARGUE THAT SOME SORT OF A SURGE MAY WORK INTO THE
NORTHEAST CORNER NEXT TUESDAY OR WEDNESDAY...BUT ONLY IF NORTHWEST
FLOW INCREASES ACROSS THE CENTRAL PLAINS.  IN ANY CASE...DONT
EXPECT MUCH DIFFERENCE IN THE WEATHER.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOOPMEINERS/BARJENBRUCH
Hazardous weather outlook, Jul 30, 11:17 AM MDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1117 AM MDT FRI JUL 30 2004

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1117 AM MDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP OVER THE
HIGH COUNTY AFTER 1 PM...THEN OUT OVER THE PLAINS AFTER 4 PM.
CONDITIONS ARE NOT VERY FAVORABLE FOR AND SEVERE WEATHER...ALTHOUGH
THE STORMS WILL BE FAIRLY HIGH BASED...SO WINDS GUSTS TO 45 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:04 PM MDTFlash Flood WarningBOUWashington86 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.